|non stop nausea
Apr 20, 2003
Hello, I wrote some time ago now about having chronic nausea, diarrhea, gas, and just plain sick feeling. Just to update you, my current t-cell count is 322, and in Dec 2002 it was 345, my percentage is 21 and in December it was 23 My last viral load was 325 and it has never been over 3000. I have been positive since 1992. I haven't started Meds yet because my doc still thinks I can wait because of how long i'v been infected and because my viral load is so low. This is what's going on... About 2 months ago I developed stomach flu or got food poisining and was the sickest I have ever been for a little over 2 weeks. At the time my doctor did blood work and found everything to be normal. I gradually started to get better then about 3 weeks ago I got real sick again, this time vomiting and explosive diarrhea. I ended up in the hospital for a week. I think I had every procedure done that I could. Endoscope, colonoscopy, ultrasound, every stool sample, and the only think he said he found was gastritis and inflamtion at the top of my colon and a little acid refux. So he sent me home, put me on cipro, protonix, and reglan. I was ok for a bit but I still have unbearable bouts of nausea and gas that sometimes last an entire day which produce either lose stools, no stool at all for a few days or diahreah. It makes me so sick to my stomach that I can't leave the house somtimes... The other day I woke up in the morning and within a couple of hours I had terrible nausea and gas and the only thing that I can think of was the night before I had ice cream and a bowl of cereal. Could I all of a sudden become lactose intolerant? Are those the kind of symptoms that lactose intolerant people get? Of course I'm more worried that it's related to my HIV because I've been infected so long and still not on meds. Although, I don't know how I could ever start meds with my stomach like this, I think it would kill me. What do you think I should do next? Are their any more tests I can have done or medications that I can take to decrease the nausea? At this point in my HIV infection could this just be my first symptoms?
| Response from Dr. Wohl
Of course, the chances that I will be able to add much to a complete in hospital work-up is pretty slim. But, I think that the fact that you had some abnormalities on your endoscopy and colonoscopy point to something more than lactose intolerance or nerves.
I hope your doctors took biopsies of these abnormal places in your stomach and colon. If so, these may reveal a pathologic abnormality. Diseases of the gastrointestinal tract such as Crohn's disease must be rulled out as do infections including parasites.
Persons without HIV with your symptoms and a neagtive work up often are labeled as having Irritable Bowel Disease. There are several medications that help with this and consultation with a gastroenterologist with expertise in IBS is recommended.
Some people with HIV do seem to develop an HIV related non-specific colitis. This may respond to HIV therapy or to the types of medications used for Crohn's disease.
The usual medications for nausea, vomiting, diarrhea and gas may help in the meanwhile. Phenergan helps with nausea and really intractable nausea can be treated with ondansetron - a drug that is used by cancer patients. Lomotil can help with loose stools and simethicone is great for gas.
Good luck - DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hiv Exposure Risk From Minor Needle Stick
- When A Person Is Incarcerated Do They Get Tested For Hiv And Std?
- How Long Does It Take For Hiv To Show In The Bloodstream?
- Can Someone With Hiv Be A Medical Assistant?
- How Long For Hiv Antibodies To Build Up?
- Can You Get Hiv From Saliva To Blood?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.